Hail, Richland
- When
- February 8, 11:15 PM CST
- Where
- Richland County, Cazenovia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.520, -90.200
A volunteer observer reported nickel sized hail near Cazenovia.
A long-lived low pressure system churned from the Central to Northern Plains February 7th through February 8th. Initial impacts in southeast Minnesota were limited to rain until the evening of the 8th when a narrow line of strong storms provided nickel sized hail in Cazenovia (Richland County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A long-lived low pressure system churned from the Central to Northern Plains February 7th through February 8th. Initial impacts in southeast Minnesota were limited to rain until the evening of the 8th when a narrow line of strong storms provided nickel sized hail in Cazenovia (Richland County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 8, 10:10 PM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service La Crosse WI 1010 PM CST Thu Feb 8 2024 .KEY MESSAGES... - Our last day of record high temperatures comes to a close as a cold front sweeps across the region this evening. - There still remains a low probability (10-20%) of thunderstorms developing across mainly southwest Wisconsin late this afternoon ahead of this front. Strong wind gusts cannot be ruled out. - Temperatures cool back into the 30s and 40s for highs this weekend and through much of next week--still 5 to 10 degrees above normal. Little chance of precipitation through midweek. && .DISCUSSION... Issued at 155 PM CST Thu Feb 8 2024 This Evening: Cold Frontal Passage, Maybe a Few Thunderstorms? Much of the interesting weather for the seven day forecast is focused in the next 6 to 12 hours. A 990-mb surface cyclone is situated across western Minnesota early this afternoon with a pair of trailing cold fronts arcing to the south and southwest of the low. The first, arguably very subtle boundary/SW wind shift, was near the I-35 corridor in southern MN around 19Z with the more westward wind shift just pushing across the Missouri River. Temperatures in the warm sector/dry slot ahead of these boundaries surged into the 50s to low 60s, easily smashing daily and possibly even monthly temperature records regionwide. The main question for this afternoon revolves around the potential for thunderstorm development within the warm sector. Some destabilization has been noted in the satellite cloud fields as the early billow clouds have morphed into more of a flat closed cellular pattern. However, with surface dewpoints only in the low to mid-40s, LCLs are pushing 1000 m and MLCAPE values have only managed to reach 100-300 J/kg given the high surface dewpoint depressions. The CAMs do show MLCAPE values increasing through the afternoon in west-central and southwest WI as the steeper mid-level lapse rates align with the more favorable T/Td spreads. Hodographs in the low levels are fairly linear in nature (not surprisingly), but do develop more of a cyclonic curvature in the far eastern forecast area as winds start to decouple with the loss of solar insolation. The degree of convective initiation in the warm sector this afternoon is the main source of uncertainty in the forecast. This will depend on localized confluence regions that will be difficult to pin down much in advance. The deeply mixed boundary layer results in very low normalized CAPE values and updrafts would be rather small in nature. Nevertheless, the small cell nature and ambient dry atmosphere could lend itself to a downburst wind threat. Cell motions of 40-45 kts combined with evaporative cooling around the downdrafts could yield 50 to 60 mph wind gusts with any stronger cells. The main window of opportunity for these storms would be from 21-00Z before the threat wanes and shifts eastward. The cold front sweeps through from west to east this evening, causing temperatures to steadily fall into the 30s by sunrise. This Weekend and Next Week: Seasonably Warm, Mostly Dry Longwave troughing persists across the western CONUS to end this week with a switch to a quasi-zonal to northwest flow pattern for next week. There is little sign of any push of significant cold air advection behind our current system or behind any of the shortwaves that track through over the next week. Thus, temperatures look to remain above seasonal norms through the seven day forecast. NBM high temperature forecast outputs for next week remain clustered tightly in the upper 30s to lower 40s through midweek before the flow turns more northwesterly and cooler air sinks in to end the week. However, the longer range guidance only shows temperatures falling back to near "normal" for this time of year. The probabilities for any precipitation are also rather low through midweek. Once our current system pushes through tonight, the ensembles are quite dry through midweek with only a few token features to speak of. One cannot fully rule out some light rain/snow in central WI Friday night as a secondary shortwave ejects from the main longwave over the western CONUS. There are a pair of northern stream shortwave passages on Sunday and Monday night that have very little for any sort of QPF signal, thus am messaging mostly increasing clouds with these waves. It isn't until Wednesday into Thursday that the next wave becomes more amplified and the mid-level tropospheric moisture return shifts farther north. It is here that there is at least some signal for light rain/snow, but only about 20 to 30 percent of the NBM inputs are producing more than 0.01" of QPF. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1010 PM CST Thu Feb 8 2024 CIGS: large area of MVFR cigs is expected to hold across the region through the day Friday...mostly around 2kft. Should see improvement moving into Friday night/Sat...but how quickly is unclear with short/medium range guidance suggesting a few different outcomes. Will trend a bit more pessimistic with the improvement this go around - with higher confidence in the scattering Sat morning. That said, that could start as early as late Fri afternoon. Expect some refinement to the forecast as trends become more clear. WX/VSBY: no impacts expected. WINDS: southwest to more westerly Friday. Sustained in the mid teens with gusts into the lower 20 kts should persist into the afternoon. Pressure gradient does start to slacken later in the day Fri with lighter winds for the weekend as high pressure starts to influence the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Skow AVIATION.....Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 546 PM CST Thu Feb 8 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 546 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck nofwd
Preliminary Local Storm Report
National Weather Service La Crosse WI
552 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 1 SSW Cazenovia 43.51N 90.21W
02/08/2024 E0.88 inch Richland WI Public
Public report of hail on County I near
Bunker Hill.
&&Preliminary Local Storm Report
National Weather Service La Crosse WI
553 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail Wilton 43.81N 90.53W
02/08/2024 M0.70 inch Monroe WI Emergency Mngr
Delayed report. Pea to dime size hail in
Wilton. Time estimated from radar.
&&Preliminary Local Storm Report
National Weather Service La Crosse WI
554 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Hail 3 WNW Platteville 42.75N 90.54W
02/08/2024 M0.25 inch Grant WI Public
Public reports, Heavy burst of hail for
nearly 15 mins.
&&The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
1 hail. Local standard time, as filed.
A volunteer observer reported nickel sized hail near Cazenovia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165001.